Alert archive / Kansas / Tornado Warnings in 1998

Tornado Warning 30, NWS Springfield, MO

June 18, 1998Bourbon County, Kansas

NWS Springfield, MO issued this tornado warning at Jun 18, 1998, 4:05 PM CDT for Bourbon County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 1998, 4:05 PM CDT (21:05 UTC)
Expired
Jun 18, 1998, 4:55 PM CDT
In force
50 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Bourbon County, KS

What was reported inside it

TimeReportWhereRemark
Jun 18, 4:15 PM CDTThunderstorm Wind 58Ft Scott Arpt, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 1:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1617 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1617 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

198 
WFUS1 KSGF 182106 RRA
TORSGF
KSC011-182155-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
405 PM CDT THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  BOURBON COUNTY IN SOUTHEASTERN KANSAS

* UNTIL 455 PM CDT

* AT 404 PM DOPPLER RADAR INDICATED A DEVELOPING TORNADO 10 WEST OF
  FORT SCOTT NEAR REDFIELD.  THIS STORM WAS MOVING EAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MARMATON BY 410 PM
  FORT SCOTT BY 425 PM


THIS IS A DANGEROUS SITUATION.  MOVE QUICKLY TO A DESIGNATED
SHELTER...BASEMENT...OR INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR BUILDING.

MS/WM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Jun 18, 3:00 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 18, 3:00 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT THU JUN 18 1998

WORKING HARD ON RADAR WITH NUMEROUS VERY STRONG TO SEVERE
THUNDERSTORMS PROMPTING WARNINGS. SURFACE PLOT AND SATELLITE CONFIRM
POSITION OF FRONT AT 19Z TO BE LOCATED FROM KANSAS CITY TO OKLAHOMA
CITY.  STRONGEST DYNAMICS APPEAR TO BE FROM WEST CENTRAL MISSOURI TO
THE NORTH NORTHEAST.

MODELS START IN GOOD AGREEMENT BUT ONCE AGAIN THE ETA MOVES THE
SYSTEM TOO FAST TO THE NORTH WITH THE COLD FRONT PUSHING TOO FAR
SOUTH.  NGM MORE REASONABLE WITH THE SURFACE FRONT PUSHING THROUGH
THE OZARKS BY 3 AM AND STALLING ACROSS NORTHERN ARKANSAS. RUC MODEL
CONFIRMS TIMING OF NGM WITH RETURNING SHOWERS AND THUNDERSTORMS SAT
PM ALONG THE MO/AR BORDER ESPECIALLY IN EXTREME SW MO.

WITH STRONGEST STORMS MOVING NORTH ON STRONG SW 85H JET  LOOK FOR
ONLY SCT ACTIVITY LATE TONIGHT SOUTH OF I-44. OTHERWISE...CLEARING
AND COOL IN THE MORNING WITH ENOUGH SUNSHINE ON FRIDAY TO WARM UP TO
AROUND 90 FOR ALL BUT SOUTH CENTRAL.  SOUTH CENTRAL SHOULD KEEP
ENOUGH CLOUD COVER TONIGHT TO KEEP LOWS IN THE LOWER 70S WITH HIGHS
ON FRI IN THE LOWER 90S.

RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION PURPOSES)

JLN/SE KS/SGF...40 PERCENT CHANCE OF THUNDERSTORMS...SOME MAY BE
SEVERE.
LOW IN THE UPPER 60S. SOUTHWEST WIND 10 TO 15 MPH.

AIZ/VIH...SCATTERED SHOWERS AND THUNDERSTORMS...ENDING SHORTLY AFTER
MIDNIGHT. LOW IN THE MID 60S. SOUTHWEST WIND 10 TO 20 MPH.

UNO/BORDER COUNTIES WITH AR...30 PERCENT CHANCE FOR THUNDERSTORMS
WITH DECREASING CLOUDS TOWARDS DAYBREAK. LOWS AROUND 70. SOUTHWEST
WIND 10 TO 15 MPH.

CCF

SGF UB 068/089 070/092 070 22522
JLN UB 067/090 071/094 071 22512
@
DUSTY

In the hours before

Local storm report, Jun 18, 12:24 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1224 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 AM    WARSAW                    MO    1 INCH HAIL
06/18/98   BENTON

0730 AM    6 SE WARSAW               MO    60 MPH TSTM GUST
06/18/98   BENTON                          SEVERAL TREES UPROOTED.
                                           REPORTED BY SHERIFF

0743 AM    4 W LINCOLN               MO    1 INCH HAIL
06/18/98   BENTON

0850 AM    NEOSHO                    MO    .75 INCH HAIL
06/18/98   NEWTON

0935 AM    PIERCE CITY               MO    .75 INCH HAIL
06/18/98   LAWRENCE

1015 AM    LAKEVIEW HGT              MO    2 INCH HAIL
06/18/98   BENTON

1025 AM    STOVER                    MO    .75 INCH HAIL
06/18/98   MORGAN

1143 AM    CASSVILLE                 MO    .75 INCH HAIL
06/18/98   BARRY
Special weather statement, Jun 18, 12:41 PM CDT, 3 hours 24 minutes before
MOZ055>056-066>068-077>079-088>090-094-182345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1241 PM CDT THU JUN 18 1998

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM FOR THE
FOLLOWING COUNTIES...

BARTON COUNTY MO        BENTON COUNTY MO         CEDAR COUNTY MO
DADE COUNTY MO          GREENE COUNTY MO         HICKORY COUNTY MO
JASPER COUNTY MO        LAWRENCE COUNTY MO       MORGAN COUNTY MO
POLK COUNTY MO          ST. CLAIR COUNTY MO      VERNON COUNTY MO

WARM MOIST AIR MOVING NORTHWARD INTO WESTERN MISSOURI AHEAD OF A COLD
FRONT IS EXPECTED TO RESULT IN THE REDEVELOPMENT OF SEVERE STORMS
THIS AFTERNOON.

THE SEVERE THUNDERSTORM WATCH INCLUDES AREAS NORTH OF A COLUMBUS TO
JOPLIN TO SPRINGFIELD LINE AND WEST OF A SPRINGFIELD TO TUSCUMBIA
LINE.  THIS INCLUDES THE SPRINGFIELD...JOPLIN...NEVADA... PITTSBURG
AND FT SCOTT AREAS.

LARGE HAIL...STRONG GUSTY WINDS AND VERY HEAVY DOWNPOURS WILL BE
POSSIBLE WITH STORMS THROUGHOUT THE AFTERNOON.

RUNNELS
Special weather statement, Jun 18, 12:41 PM CDT, 3 hours 24 minutes before
MOZ055>056-066>068-077>079-088>090-094-182345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1241 PM CDT THU JUN 18 1998

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM FOR THE
FOLLOWING COUNTIES...

BARTON COUNTY MO        BENTON COUNTY MO         CEDAR COUNTY MO
DADE COUNTY MO          GREENE COUNTY MO         HICKORY COUNTY MO
JASPER COUNTY MO        LAWRENCE COUNTY MO       MORGAN COUNTY MO
POLK COUNTY MO          ST. CLAIR COUNTY MO      VERNON COUNTY MO

WARM MOIST AIR MOVING NORTHWARD INTO WESTERN MISSOURI AHEAD OF A COLD
FRONT IS EXPECTED TO RESULT IN THE REDEVELOPMENT OF SEVERE STORMS
THIS AFTERNOON.

THE SEVERE THUNDERSTORM WATCH INCLUDES AREAS NORTH OF A COLUMBUS TO
JOPLIN TO SPRINGFIELD LINE AND WEST OF A SPRINGFIELD TO TUSCUMBIA
LINE.  THIS INCLUDES THE SPRINGFIELD...JOPLIN...NEVADA... PITTSBURG
AND FT SCOTT AREAS.

LARGE HAIL...STRONG GUSTY WINDS AND VERY HEAVY DOWNPOURS WILL BE
POSSIBLE WITH STORMS THROUGHOUT THE AFTERNOON.

RUNNELS
Special weather statement, Jun 18, 1:00 PM CDT, 3 hours 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU JUN 18 1998

...IN SOUTHEAST KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI...

BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST KANSAS AND WEST CENTRAL TO
CENTRAL MISSOURI THIS AFTERNOON AND EVENING...

THE STRONGEST STORMS CONTINUE TO DEVELOP AND MOVE THROUGH CENTRAL
MISSOURI.  HOWEVER...STRONG STORMS HAVE REDEVELOPED IN SOUTHWESTERN
MISSOURI AND WERE MOVING THROUGH THE SPRINGFIELD TO MARSHFIELD AREA.
THESE STORMS SHOULD MOVE TOWARD THE LEBANON TO TUSCUMBIA AREA.  THESE
STORMS HAVE A HISTORY OF SMALL HAIL AND GUSTY WINDS.

THE AREAL COVERAGE AND INTENSITY OF THESE STORMS HAVE DECREASED SINCE
THIS MORNING. EXPECT THESE STORMS TO BUILD AS THEY MOVE INTO CENTRAL
MISSOURI WITH LARGE HAIL AND DAMAGING WINDS. OTHER STORMS SHOULD
DEVELOP AND MOVE THROUGH THE OZARKS...GENERALLY EAST OF A GALENA TO
SPRINGFIELD TO CAMDENTON LINE.

THIS AFTERNOON THE FRONTAL BOUNDARY IN EASTERN KANSAS WILL MOVE EAST
INTO SOUTHWEST MISSOURI.  WITH THE STRONG MOISTURE CONVERVENGE AND
FRONTAL LIFT MOVING INTO THE ALREADY UNSTABLE AIR...EXPECT SEVERE
THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS TO PROGRESS FROM
EASTERN KANSAS THROUGH THE OZARKS. MOST OF THE ACTIVITY SHOULD END
AFTER MIDNIGHT WITH GRADUALLY CLEARING SKIES.

SPOTTERS AND EMERGENCY MANAGERS SHOULD STAY TUNED FOR FURTHER UPDATES.

DUSTY
Special weather statement, Jun 18, 4:05 PM CDT, 0 minutes before
MOZ093-095-101>104-190300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
405 PM CDT THU JUN 18 1998

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE
FOLLOWING COUNTIES...

BARRY COUNTY MO         CHRISTIAN COUNTY MO      MCDONALD COUNTY MO
NEWTON COUNTY MO        STONE COUNTY MO          TANEY COUNTY MO

THE TRAILING EDGE OF THE COLD FRONT WAS TRACKING ACROSS SOUTHEAST
KANSAS AND MOVING INTO SOUTHEAST MISSOURI.  THE AIR AHEAD OF THE
FRONT IS VERY MOIST AND UNSTABLE WITH THE FRONTAL LIFT BEING ENOUGH
IMPETUS TO LIFT THAT MOIST AIR INTO STRONG TO SEVERE THUNDERSTORMS.

THE SEVERE THUNDERSTORM WATCH INCLUDES EXTREME SOUTHWEST MISSOURI
GENERALLY WEST OF A LINE FROM OZARK TO FORSYTH.  THIS INCLUDES THE
CITIES OF BRANSON...GALENA...CASSVILLE AND NEOSHO.

LARGE HAIL...STRONG GUSTY WINDS...VERY HEAVY RAINFALL AND POSSIBLE
TORNADOES WILL BE POSSIBLE WITH THE STORMS.

DUSTY
Special weather statement, Jun 18, 4:05 PM CDT, 0 minutes before
MOZ093-095-101>104-190300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
405 PM CDT THU JUN 18 1998

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE
FOLLOWING COUNTIES...

BARRY COUNTY MO         CHRISTIAN COUNTY MO      MCDONALD COUNTY MO
NEWTON COUNTY MO        STONE COUNTY MO          TANEY COUNTY MO

THE TRAILING EDGE OF THE COLD FRONT WAS TRACKING ACROSS SOUTHEAST
KANSAS AND MOVING INTO SOUTHEAST MISSOURI.  THE AIR AHEAD OF THE
FRONT IS VERY MOIST AND UNSTABLE WITH THE FRONTAL LIFT BEING ENOUGH
IMPETUS TO LIFT THAT MOIST AIR INTO STRONG TO SEVERE THUNDERSTORMS.

THE SEVERE THUNDERSTORM WATCH INCLUDES EXTREME SOUTHWEST MISSOURI
GENERALLY WEST OF A LINE FROM OZARK TO FORSYTH.  THIS INCLUDES THE
CITIES OF BRANSON...GALENA...CASSVILLE AND NEOSHO.

LARGE HAIL...STRONG GUSTY WINDS...VERY HEAVY RAINFALL AND POSSIBLE
TORNADOES WILL BE POSSIBLE WITH THE STORMS.

DUSTY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:36 PM CDTSevere Thunderstorm WarningSGFBourbon64 min
Jun 18, 4:32 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford63 min

Nearby

Tornado Warnings in Kansas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.